Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Midland/Odessa, TX

September 7, 2018Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 7, 2018, 6:24 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 6:24 PM CDT (23:24 UTC)
Expired
Sep 7, 2018, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The San Angelo radar (KSJT), 158 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS54 KMAF 072324
FFWMAF
TXC371-443-080230-
/O.NEW.KMAF.FF.W.0044.180907T2324Z-180908T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
624 PM CDT FRI SEP 7 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  East central Pecos County in southwestern Texas...
  Terrell County in southwestern Texas...

* Until 930 PM CDT.

* At 622 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar has estimated One to two 
  inches of rain have fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Sheffield and Terrell County Gas Plant. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3034 10172 3029 10176 3004 10176 3011 10234
      3071 10235 3071 10181 3065 10177 3065 10170
      3062 10165 3059 10166 3055 10165

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:45 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 2:45 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Fri Sep 7 2018

.DISCUSSION...

...Heavy rain and flash flooding threat will continue...

A weak upper trough combining with a surface cold front will
continue to bring rounds of heavy rain to the area through
Saturday. Moisture levels are at or above record highs at KMAF
with PWATs around 1.8 on the 12Z sounding! Our area will remain
in a favorable upper diffluence region of the right entrance of
the jet through Saturday morning. This will support enhanced lift
while efficient warm rain processes persist. All of this said,
flash flooding will continue to be the main threat and with the
already saturated ground, the Flash Flood Watch issued this
morning will continue.

The cold front will push south to I-10 by Saturday afternoon, taking
with it the threat for heavy rain. The Flash Flood Watch may need to
be adjusted for this tonight. Temperatures will stay below normal
to start the weekend due to the clouds and rain. Weak ridging
will begin to move in from the west early next week. Additional
showers and storms will be possible through Monday before the area
dries out and heats back above normal mid to late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  82  66  87 /  50  40  10  10
Carlsbad                       63  84  63  87 /  30  20  10   0
Dryden                         70  82  70  86 /  80  60  30  30
Fort Stockton                  66  81  65  86 /  80  40  10  10
Guadalupe Pass                 59  78  61  83 /  30  20  10  10
Hobbs                          61  81  61  85 /  30  20  10   0
Marfa                          61  75  58  81 /  80  40  10  10
Midland Intl Airport           66  82  66  87 /  50  30  10  10
Odessa                         65  83  66  87 /  50  30  10  10
Wink                           66  85  66  88 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
     Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

44/29
Hazardous weather outlook, Sep 7, 2:06 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Fri Sep 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Fri Sep 7 2018 /106 PM MDT Fri Sep 7 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Numerous showers and an occasional thunderstorm are likely across the
region, especially in the Big Bend Area and lower Trans Pecos. Flash
flooding is likely, especially in low lying areas and mountainous
terrain.

A Flash Flood Watch is in effect for all of West Texas and Southeast
New Mexico through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and an occasional thunderstorm are possible across
the region Saturday, especially the Big Bend Area and lower Trans
Pecos. Flash flooding is possible, especially in low lying areas and
mountainous terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Local storm report, Sep 7, 12:42 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1242 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      4 ENE ODESSA            31.88N 102.31W
09/07/2018                   Ector              TX   SOCIAL MEDIA

            BUSINESS 20 AND SERVICE ROADS ARE UNDER WATER NEAR EAST
            LOOP 338.

&&

AGARCIA
Local storm report, Sep 7, 1:13 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
113 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      7 ENE ODESSA            31.89N 102.26W
09/07/2018                   Midland            TX   SOCIAL MEDIA

            FM 588/FAUDREE RD IS UNDER WATER WITH FLOODING OVER THE
            CURBS.

&&

AGARCIA
Local storm report, Sep 7, 2:25 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
225 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      5 N LENORAH             32.38N 101.88W
09/07/2018                   Martin             TX   TRAINED SPOTTER

            WATER RUNNING OVER HWY 137, 5 MILES NORTH OF HWY 176.

&&

MATT.SALERNO
Local storm report, Sep 7, 3:06 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
306 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
09/07/2018                   MIDLAND            TX   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES AND STALLED VEHICLES REPORTED
            THROUGHOUT THE CITY OF MIDLAND.

&&

AMBER.HLUCHAN
Local storm report, Sep 7, 3:07 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
307 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
09/07/2018                   ECTOR              TX   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES AND STALLED VEHICLES REPORTED
            ACROSS VARIOUS PORTIONS OF THE CITY OF ODESSA.

&&

AMBER.HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:11 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
Sep 6, 8:08 PM CDTFlash Flood WarningMAFTerrell3 hr
Sep 6, 8:18 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland3 hr
Sep 6, 8:37 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Sep 7, 12:30 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Sep 7, 8:03 AM CDTFlash Flood WarningMAFPecos, Reeves, Ward3 hr
Sep 7, 8:38 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 7, 9:01 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more30 hr
Sep 7, 9:43 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
Sep 7, 10:03 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Sep 7, 10:55 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward6 hr
Sep 7, 11:10 AM CDTAreal Flood AdvisoryMAFBorden, Howard3 hr
Sep 7, 11:38 AM CDTFlash Flood WarningMAFMartin5 hr
Sep 7, 12:01 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 7, 12:45 PM CDTFlash Flood WarningMAFMartin, Midland5 hr
Sep 7, 12:56 PM CDTFlash Flood WarningMAFEctor5 hr
Sep 7, 2:22 PM CDTFlash Flood WarningMAFGlasscock5 hr
Sep 7, 4:45 PM CDTFlash Flood WarningMAFPecos5 hr
Sep 7, 5:43 PM CDTAreal Flood WarningMAFEctor, Glasscock, Martin, Midland6 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.